Hikers Poisoned: Veratrum Steroidal Alkaloid Toxicity Following Ingestion of Foraged Veratrum parviflorum
Introduction: Steroidal alkaloids are found in plants of the genus Veratrum. Their toxicity manifests as gastrointestinal symptoms followed by a Bezold–Jarisch reflex: hypopnea, hypotension, and bradycardia. Some Veratrum steroidal alkaloids are also teratogens interfering with the hedgehog-2 signaling pathway, which causes cyclopsia and holoprosencephaly. We present a case of accidental poisoning from Veratrum parviflorum mistaken for the edible Allium tricoccum (ramps, wild leek).
Case history: A 27-year-old man and his 25-year-old wife presented to the emergency department with nausea, vomiting, hypotension, and bradycardia after foraging and ingesting plants that they believed to be a local native species of wild leek.
Methods: We collected and analyzed the implicated fresh plant material and both patients’ serum/plasma. We used liquid chromatography–mass spectroscopy and high-resolution electrospray ionization time of flight tandem mass spectrometry to extract and characterize steroidal alkaloids from the foraged plant and patients’ serum.
Results: Our V. parviflorum samples contained verazine, veratramine, veratridine, and cyclopamine.
Discussion: Steroidal alkaloids have been previously isolated from Veratrum viride and Veratrum album and toxicity has been reported mainly from V. album species.
Conclusion: V. parviflorum toxicity manifests with gastrointestinal and cardiac symptoms. Treatment is symptomatic and supportive as with previous case reports of toxicity with other Veratrum species.
Anwar, Mehruba; Turner, Matthew; Farrell, Natalija; Zomlefer, Wendy B.; McDougal, Owen M.; and Morgan, Brent W.. (2018). "Hikers Poisoned: Veratrum Steroidal Alkaloid Toxicity Following Ingestion of Foraged Veratrum parviflorum". Clinical Toxicology, 56(9), 841-845.